Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 43, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 9, 2015, 4:16 PM CDT for Lewis County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2015, 4:16 PM CDT (21:16 UTC)
- Expired
- Apr 9, 2015, 4:45 PM CDT
- In force
- 29 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lewis County, MO
The radar
The St Louis radar (KLSX), 173 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:35 PM CDT | HAIL 0.25 | Canton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 12:58 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
617
WUUS53 KLSX 092116
SVRLSX
MOC111-092145-
/O.NEW.KLSX.SV.W.0043.150409T2116Z-150409T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT THU APR 9 2015
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEWIS COUNTY IN NORTHEAST MISSOURI...
* UNTIL 445 PM CDT
* AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
STEFFENVILLE...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CANTON...LEWISTOWN...EWING...MAYWOOD...LA GRANGE AND MONTICELLO.
THIS WARNING INCLUDES WAKONDA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4021 9150 4019 9151 4011 9151 4007 9149
4004 9150 3999 9147 3995 9162 3995 9195
4004 9195 4023 9150
TIME...MOT...LOC 2116Z 245DEG 32KT 3997 9188
HAIL...1.00IN
WIND...60MPH
$$
CARNEY2 follow-up statements
149
WWUS53 KLSX 092128
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT THU APR 9 2015
MOC111-092145-
/O.CON.KLSX.SV.W.0043.000000T0000Z-150409T2145Z/
LEWIS MO-
428 PM CDT THU APR 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LEWIS COUNTY
UNTIL 445 PM CDT...
AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EWING...AND
MOVING NORTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CANTON AND LA GRANGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4021 9150 4019 9151 4011 9151 4007 9149
4003 9150 3997 9169 3998 9182 4008 9184
4023 9150
TIME...MOT...LOC 2128Z 244DEG 52KT 4006 9163
HAIL...1.00IN
WIND...60MPH
$$
CARNEY144
WWUS53 KLSX 092141
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT THU APR 9 2015
MOC111-092150-
/O.EXP.KLSX.SV.W.0043.000000T0000Z-150409T2145Z/
LEWIS MO-
441 PM CDT THU APR 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY WILL EXPIRE AT
445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...THE STORM WILL STILL BE CAPABLE OF PRODUCING
NICKLE SIZE HAIL AND 40 TO 50 MPH WIND GUSTS.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 800 PM.
LAT...LON 4021 9150 4019 9151 4011 9151 4007 9149
4003 9150 3997 9169 3998 9182 4008 9184
4023 9150
TIME...MOT...LOC 2140Z 244DEG 52KT 4013 9142
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:11 PM CDT, 5 minutes earlier.
Area forecast discussion, Apr 9, 4:11 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT Thu Apr 9 2015
.SHORT TERM: (Through Late Tonight)
Issued at 333 PM CDT Thu Apr 9 2015
Scattered thunderstorms have developed along and ahead of the
advancing cold front from south central IA thru western MO into
northeast OK. The best combination of deep layer shear AOA 40 kts
and CAPE is basically north of I-70 and especially across far
northern MO into southern IA, and this is where the best
organization and supercell structures have been observed. Present
indications are that coverage of storms should increase through
the remainder of the afternoon and into the evening with the
advancing cold front as large scale ascent associated with the
ejecting upstream shortwave overspreads the region. A mixed mode
of storms is expected with more persistent supercell structures
most likely still along and north of I-70 where increasing deep
layer shear will be present in association with the mid level jet.
Deep layer shear is unidirectional which does not bode well for a
good tornado threat, but if we can get some locallized backing of
the surface winds the threat may increase, especially across
northeast MO into west central IL closer to the track of the
surface low. Otherwise the main threat is large hail and locally
damaging winds. I have trimmed back the flash flood watch to
generally St. Louis south and east through mid evening. Storm
motion at 50+ mph suggests a rather low heavy rain threat. All the
storms should be east of the CWA by 03z or so with gusty west
winds in the wake of the front and a period of post-frontal
stratus persisting for a good portion of the tonight period.
Glass
.LONG TERM: (Friday through Next Thursday)
Issued at 350 PM CDT Thu Apr 9 2015
Cyclonic flow will persist across the area Friday in the wake of
the cold front and attendant cyclone and mixing should contribute
to some gusty west winds, especially across the northern half of
the CWA. Not expecting much in the way of clouds and while temps
will be cooler, I prefer the warmer of the MOS guidance. A
secondary cold front will settle southward through the region on
Friday night with high pressure building thru the upper/mid MS
valley and into southern IL by 12z Sat. This surface high will
slowly retreat on Saturday allowing for seasonable temperatures.
The next period of unsettled weather will unfold in the Saturday
night through Sunday night time frame. Intensifying southerly flow
on the western periphery of the retreating surface high and in
association with falling surface pressures across the plains will
lead to the northward return of moisture. Initially the
surface/PBL based moisture will stay to our west on Saturday
night, however a veering South-southwesterly LLJ late Saturday
night into early Sunday morning will bring elevated moisture
return into western and central MO. This moisture advection and
the moisture convergence along with large scale ascent associated
with a migrating disturbance aloft should produced a complex of
showers and thunderstorms into at least western MO overnight
Saturday, which could push into western sections of the CWA by
daybreak Sunday. Convective trends which can be dominated on the
mesoscale are always hard to gage several days in advance, but if
the previously mentioned scenario is accurate, a east-southeast
moving complex of showers and thunderstorms will impact the CWA on
Sunday. The greatest threat would be central MO and I have boosted
pops into the high chance range. Showers and thunderstorms look
likely across much of the area on Sunday night as the next cold
front moves across the area with an environment characterized by
weak instability and rather steep lapse rates aloft.
A fairly active period with multiple days of storm potential
exists during the extended period from Tuesday through Thursday.
First an upper low/trof will be weakening as it moves northeastward
through the southern/central Plains into MS Valley by early Wed in
conjunction with a lifting warm front and low level moisture
return. Later in the period a deep trof will move out of the
western U.S./Rockies and into the MS valley.
Glass
&&
.AVIATION: (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1229 PM CDT Thu Apr 9 2015
Currently VFR conditions with a breezy southwest wind ahead of an
approaching cold front that stretches from near Des Moines, IA to
just east of Kansas City, MO to Tulsa, OK. Expect thunderstorms to
develop along this front as it moves east this afternoon and this
evening. Have narrowed focus for thunderstorm and gusty wind shift
with the front to a one hour TEMPO in all terminal forecasts.
Could see some MVFR ceilings in the wake of the front, especially
at KUIN and KCOU. Otherwise wind to shift to the west/northwest
overnight and decrease as the sky clears.
Some of the thunderstorms will likely become severe this afternoon
with hail, strong downbursts, and isolated tornadoes.
Specifics for KSTL:
VFR conditions at the moment with a breezy southwest wind. Expect
front to arrive just around 00Z with a quick hit of thunderstorms
and a gusty windshift from southwest to west. Can't rule out some
MVFR ceilings behind the front, but confidence not high enough to
include at this time. Some of the thunderstorms along the cold
front will likely become severe with large hail, downburst wind,
and isolated tornadoes.
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until 11 PM CDT this evening FOR Jefferson MO-
St. Charles MO-St. Francois MO-St. Louis City MO-St. Louis
MO-Ste. Genevieve MO-Washington MO.
IL...FLASH FLOOD WATCH until 11 PM CDT this evening FOR Bond IL-
Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe IL-
Randolph IL-St. Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 9, 12:28 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1228 PM CDT THU APR 9 2015 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1228 PM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN APPROACHING COLD FRONT THIS AFTERNOON AND MOVE WEST TO EAST ACROSS THE REGION THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS THAT DEVELOP WILL LIKELY BECOME SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS...AND A FEW TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL FROM THE THUNDERSTORMS IS ALSO POSSIBLE THROUGH THIS EVENING AND A FLASH FLOOD WATCH REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED SEVERE WEATHER AS WELL AS RAINFALL AMOUNTS OVER ONE INCH THROUGH TONIGHT. CVKING
In the hours before
Local storm report, Apr 9, 3:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 15 S STURGEON 39.02N 92.28W
04/09/2015 E1.00 INCH BOONE MO TRAINED SPOTTER
ON HIGHWAY 63.
&&
GOSSELINLocal storm report, Apr 9, 3:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 5 NNE ROCHEPORT 39.05N 92.53W
04/09/2015 M0.75 INCH BOONE MO TRAINED SPOTTER
HAILFALL DENSITY RATHER LIGHT WITH THE CORE OF SHAFT
APPARENTLY JUST WEST OF THIS LOCATION.
&&
FUCHSLocal storm report, Apr 9, 3:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 10 N COLUMBIA 39.10N 92.33W
04/09/2015 E0.70 INCH BOONE MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Apr 9, 4:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL CENTRALIA 39.21N 92.13W
04/09/2015 E1.00 INCH BOONE MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Apr 9, 4:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL CENTRALIA 39.21N 92.13W
04/09/2015 E0.75 INCH BOONE MO TRAINED SPOTTER
SPOTTER REPORTED A FEW STONES SLIGHTLY LARGER...EXACT
SIZE NOT MEASURED.
&&
FUCHSLocal storm report, Apr 9, 4:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG CENTRALIA 39.21N 92.13W
04/09/2015 BOONE MO 911 CALL CENTER
TRAILER IN TRAILER COURT ON SOUTH GREEN STREET WAS
BLOWN OVER AND ROLLED.
&&
FUCHSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:02 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 31 min |
| Apr 8, 9:04 PM CDT | Areal Flood Warning | LSX | Sainte Genevieve, Saint Francois | 6 hr |
| Apr 8, 9:09 PM CDT | Flash Flood Warning | LSX | Jefferson | 6 hr |
| Apr 9, 6:10 AM CDT | Areal Flood Advisory | LSX | Franklin, Jefferson, Lincoln, Saint Charles, Saint Louis, Warren and 1 more | 4 hr |
| Apr 9, 11:45 AM CDT | River Flood Warning | LSX | Saint Charles | 25 hr |
| Apr 9, 3:20 PM CDT | Severe Thunderstorm Warning | LSX | Boone | 40 min |
| Apr 9, 3:54 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Monroe | 42 min |
| Apr 9, 4:13 PM CDT | Tornado Warning | LSX | Audrain | 32 min |
| Apr 9, 4:31 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Pike, Ralls | 29 min |
| Apr 9, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Lincoln, Montgomery, Warren | 38 min |
| Apr 9, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Lincoln, Pike, Ralls | 41 min |
| Apr 9, 5:42 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 25 min |
| Apr 9, 5:49 PM CDT | Tornado Warning | LSX | Lincoln, Saint Charles | 26 min |
| Apr 9, 6:04 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 41 min |
| Apr 9, 6:12 PM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 3 days |
| Apr 9, 6:17 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Jefferson, Saint Francois, Washington | 58 min |
| Apr 9, 6:55 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.